Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS Denver/Boulder, CO

June 17, 2018Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 17, 2018, 3:52 PM MDT for Arapahoe County, Colorado. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 3:52 PM MDT (21:52 UTC)
Expired
Jun 17, 2018, 4:30 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 49 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:02 PM MDTTSTM WND GST 71Deer Trail, CO
Jun 17, 4:02 PM MDTHAIL 1Deer Trail, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

495 
WUUS55 KBOU 172152
SVRBOU
COC005-172230-
/O.NEW.KBOU.SV.W.0089.180617T2152Z-180617T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
352 PM MDT SUN JUN 17 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Eastern Arapahoe County in northeastern Colorado...

* Until 430 PM MDT.

* At 352 PM MDT, a severe thunderstorm was located over Deer Trail,
  or 29 miles northwest of Limon, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Deer Trail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3968 10413 3974 10397 3974 10394 3959 10385
      3957 10392 3956 10406
TIME...MOT...LOC 2152Z 232DEG 19KT 3960 10404 

HAIL...1.00IN
WIND...60MPH
 
$$

RPK
1 follow-up statement
165 
WWUS55 KBOU 172206
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
406 PM MDT SUN JUN 17 2018

COC005-172230-
/O.CON.KBOU.SV.W.0089.000000T0000Z-180617T2230Z/
Arapahoe CO-
406 PM MDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR EASTERN ARAPAHOE COUNTY...

At 406 PM MDT, a severe thunderstorm was located 4 miles northeast of
Deer Trail, or 30 miles northwest of Limon, moving northeast at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Deer Trail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3968 10413 3974 10397 3974 10394 3959 10385
      3957 10392 3956 10406
TIME...MOT...LOC 2206Z 232DEG 19KT 3965 10396 

HAIL...1.00IN
WIND...60MPH
 
$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:27 PM MDT, 25 minutes earlier.

Area forecast discussion, Jun 17, 3:27 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
327 PM MDT Sun Jun 17 2018

.SHORT TERM...(This evening through Monday)
Issued at 242 PM MDT Sun Jun 17 2018

Showers and thunderstorms over the northern mountains continue to
dissipate as they come down in elevation over the plains, as the
stratus has left more stable conditions with cooler surface
temperatures. However, further south, less stratus cover earlier
on allowed for warmer temperatures so storms are able to survive
coming off the southern foothills and Palmer Divide, moving
northeast into better CAPE values. Precipitable water values
continue to be near an inch, with higher values near the northeast
corner. The convergence boundary along the surface low trough axis
out from Sedgwick County south-southwest into eastern Lincoln
County is expected to provide the focus for severe weather,
already spawning a tornado-producing storm in Sedgwick County.
Large hail, tornadoes and strong winds will continue to be a
threat out east through mid-evening. Elsewhere, storms will still
have the potential for brief heavy rain, with rainfall rates of
0.5-1.0 inches in 20 minutes or less. Northeasterly upslope flow
at the surface and the upper disturbance currently moving north over
southern New Mexico and into the state later tonight will keep the
convective activity going over most of the forecast area through
midnight, with the high country likely shutting off shortly after,
and showers pushing northeast through the early morning hours.

On Monday, drier southwesterly flow aloft will push over the area
as an upper low spins in the northern Great Basin. At the surface
however, a low will deepen over southeastern Colorado with
northeasterly flow into the forecast area. This will cap the area
in the morning, but then erode and allow for scattered showers and
thunderstorms for the high terrain, mostly along and east of the
divide in the afternoon, moving east over the adjacent plains.
Temperatures will be similar to a few degrees warmer tomorrow.

.LONG TERM...(Monday night through Sunday)
Issued at 327 PM MDT Sun Jun 17 2018

Models have south-southwesterly flow aloft Monday night into
Tuesday night. An upper trough axis moves across the CWA Wednesday
with weak northwesterly flow aloft on Wednesday night. The
synoptic scale energy is pretty benign on the QG Omega fields
through the periods. The low level pressure and wind fields show
northeasterly upslope behind a cold front move across Monday
night. The upslope continues Tuesday through Wednesday. There
could be normal drainage patterns Wednesday night. For moisture,
models keep plenty around through Wednesday night. There are 50s-
lower 60s F dew point readings for the plains and lower foothills
Monday night through Wednesday night. There is pretty significant
CAPE around through the periods as well. The QPF fields show
plenty of measure rainfall for the afternoon and evening periods,
especially on the GFS. Will go with or keep in the pretty high
pops for the late day periods. Will need to keep an eye out for
excessive rainfall of and flooding potential for late day Tuesday.
For temperatures, Monday's highs are a bit higher than today's,
with Tuesday's cooling back down again. For the later days,
Thursday through Sunday, models have upper ridging on Thursday and
Friday along with some drying and warming. There is a weak upper
trough on most of the models later Saturday into Sunday. That
should increase the pops again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 242 PM MDT Sun Jun 17 2018

Scattered showers/storms are pushing northeast across the
southern front range urban corridor and are expected to continue
through the afternoon. Expect some IFR/MVFR cigs in the heavier
showers. Showers expected to diminish around midnight as drier
air moves in aloft but low clouds expected to remain given
continued northeast low level flow. Forecast soundings have the
lower clouds dissipating by mid morning with clear skies, only to
fill in again in the afternoon with isolated showers/storms
expected that afternoon.

&&

.HYDROLOGY...
Issued at 327 PM MDT Sun Jun 17 2018

Precipitable water values of 1-1.2 inches will continue to support
the chance of heavy rain from the stronger thunderstorms, most
likely occurring over the southern urban corridor then northeast
across the rest of the plains. Storms so far have exhibited
rainfall rates of 0.5 inches in as little as 10 minutes. Expect
some stronger storms to be able to produce as much an inch in 20
minutes. Showers and storms will continue through midnight tonight
then decrease, with the greatest chance of possible localized
flooding issues until 9pm. Tomorrow, precipitable water values
decrease and there will not be an upper disturbance to deal with,
so hydrology issues will be much less of a concern.

In the later periods, Monday night through Wednesday night,
precipitable water values are progged in the 0.75-1.25 range for
the plains and foothills. Flashing flooding issues are a
possibility, especially late day Tuesday as the models show this
the wettest period.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM....RJK
AVIATION.....Kriederman
HYDROLOGY....Kriederman RJK
Hazardous weather outlook, Jun 17, 11:02 AM MDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Sun Jun 17 2018

COZ030>051-181715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Sun Jun 17 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and embedded thunderstorms over the mountains and
foothills will spread to the nearby plains right around noon, and
then spread over the remainder of the plains by evening. The main
threat with the storms will be heavy rain with local rainfall
amounts of an inch of rain in 30 minutes or less with the stronger
storms. The burn scars will be susceptible to localized flash
flooding with the heavy rain.

There is a threat of strong to potentially severe storms over the
far northeast plains, especially from Last Chance to Sterling and
points east. The main threat would be hail around an inch or
slightly larger in diameter and strong damaging winds. A
convergence zone of northerly winds meeting southerly winds over
this area will also introduce the threat of brief landspout
tornadoes or funnel clouds.

Showers and possible storms will continue through the evening,
and then gradually decreasing from west to east after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Shower and thunderstorms will be likely for much of the forecast
area, especially late in the day and in the evening through
Wednesday. Heavy rainfall, small hail and lightning will be the
main threats. Heavy rainfall may producing flooding, especially
in the more flood prone areas including burned areas. Scattered
late day showers and thunderstorms area expected Thursday and
Friday, then isolated coverage on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today, however heavy rain
and flooding reports will be appreciated.

In the hours before

Special weather statement, Jun 17, 1:40 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Denver CO
140 PM MDT SUN JUN 17 2018

COZ050-172015-
Sedgwick County CO-
140 PM MDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEDGWICK COUNTY UNTIL 215
PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sedgwick, or 14 miles south of Chappell, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ovid, Sedgwick and Marks Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.

LAT...LON 4091 10226 4080 10253 4097 10266 4097 10265
      4101 10257 4100 10231
TIME...MOT...LOC 1939Z 214DEG 23KT 4089 10254

RPK
Local storm report, Jun 17, 2:28 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             4 NE SEDGWICK           40.97N 102.48W
06/17/2018  M1.00 INCH       SEDGWICK           CO   TRAINED SPOTTER

&&
Local storm report, Jun 17, 2:43 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
243 PM MDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TORNADO          2 NW JULESBURG          41.00N 102.29W
06/17/2018                   SEDGWICK           CO   STORM CHASER

            WEAK TORNADO BRIEFLY TOUCHED DOWN IN AN OPEN
            FIELD. NO DAMAGE REPORTED. NO INJURIES.

0157 PM     HAIL             4 NE SEDGWICK           40.97N 102.48W
06/17/2018  M1.00 INCH       SEDGWICK           CO   TRAINED SPOTTER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:40 PM MDTSpecial Weather StatementBOUSedgwick35 min
Jun 17, 1:44 PM MDTSevere Thunderstorm WarningBOUSedgwick31 min
Jun 17, 1:51 PM MDTTornado WarningBOUSedgwick24 min
Jun 17, 2:13 PM MDTTornado WarningBOUSedgwick17 min
Jun 17, 2:36 PM MDTAreal Flood AdvisoryBOUDouglas114 min
Jun 17, 4:20 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe25 min
Jun 17, 4:32 PM MDTSevere Thunderstorm WarningBOUWashington43 min
Jun 17, 4:58 PM MDTSevere Thunderstorm WarningBOUWashington47 min
Jun 17, 5:05 PM MDTTornado WarningBOUWashington25 min
Jun 17, 5:29 PM MDTTornado WarningBOUWashington20 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.